Alert archive / Montana / High Wind Warnings in 2014

High Wind Warning 6, NWS Glasgow, MT

February 12, 2014Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Feb 12, 2014, 2:55 AM MST for Phillips County, Montana. It took effect at Feb 12, 2014, 12:00 PM MST. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 12, 2014, 2:55 AM MST (09:55 UTC)
In effect from
Feb 12, 2014, 12:00 PM MST
Expired
Feb 12, 2014, 8:00 PM MST
In force
8 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 12, 1:45 PM MSTNON-TSTM WND GST 6511 Ene Malta, MT
Feb 12, 1:45 PM MSTNON-TSTM WND GST 6511 Ene Zortman, MT
Feb 12, 1:57 PM MSTNON-TSTM WND GST 7511 Ene Zortman, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2014-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2014-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WWUS75 KGGW 120955
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
255 AM MST WED FEB 12 2014

MTZ060-122300-
/O.UPG.KGGW.HW.A.0003.140212T1900Z-140213T0300Z/
/O.NEW.KGGW.HW.W.0006.140212T1900Z-140213T0300Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
255 AM MST WED FEB 12 2014

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...THIS AFTERNOON AND EVENING.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...STRONG CROSS WINDS WILL MAKE TRAVEL HAZARDOUS ON
  HIGHWAY 191 SOUTH OF MALTA WEDNESDAY AFTERNOON AND EVENING.
  AREAS OF BLOWING AND DRIFTING SNOW IS ALSO POSSIBLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
3 follow-up statements
483 
WWUS75 KGGW 121632
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
932 AM MST WED FEB 12 2014

MTZ060-130300-
/O.CON.KGGW.HW.W.0006.140212T1900Z-140213T0300Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
932 AM MST WED FEB 12 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING. 

* TIMING...THIS AFTERNOON AND EVENING.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...STRONG CROSS WINDS WILL MAKE TRAVEL HAZARDOUS ON
  HIGHWAY 191 SOUTH OF MALTA WEDNESDAY AFTERNOON AND EVENING.
  AREAS OF BLOWING AND DRIFTING SNOW ARE ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
023 
WWUS75 KGGW 122152
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
252 PM MST WED FEB 12 2014

MTZ060-130300-
/O.CON.KGGW.HW.W.0006.000000T0000Z-140213T0300Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
252 PM MST WED FEB 12 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING. 

* TIMING...THIS AFTERNOON AND EVENING.

* WINDS...WEST 40 TO 50 MPH WITH GUSTS IN EXCESS OF 70 MPH.

* IMPACTS...VERY STRONG CROSS WINDS WILL MAKE TRAVEL EXTREMELY
  HAZARDOUS ON HIGHWAY 191 SOUTH OF MALTA THIS AFTERNOON AND
  EVENING. A WIND GUST OF 75 MPH WAS RECORDED THIS AFTERNOON
  CROSSING US HIGHWAY 191 ABOUT 11 MILES ENE OF ZORTMAN.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
866 
WWUS75 KGGW 130241
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
741 PM MST WED FEB 12 2014


MTZ060-130345-
/O.EXP.KGGW.HW.W.0006.000000T0000Z-140213T0300Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
741 PM MST WED FEB 12 2014

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING. 

WIND SPEEDS ARE DECREASING AS HIGH PRESSURE MOVES INTO THE AREA... HOWEVER
WIND SPEEDS OF 20 TO 40 MPH WILL CONTINUE FOR A FEW MORE HOURS
BEFORE RELAXING AFTER MIDNIGHT.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Feb 11, 9:28 PM MST, 5 hours 27 minutes earlier.

Area forecast discussion, Feb 11, 9:28 PM MST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
928 PM MST TUE FEB 11 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
UPDATE...SNOW IS DEPARTING FROM THE SOUTHEAST THIS EVENING.
FORECAST IS ON TRACK. DO HAVE SOME CONCERN FOR THE NORTHERN AREAS
WITH TEMPERATURES OVERNIGHT. FOR NOW WILL KEEP WITH THE CURRENT
FORECAST. PROTON

THE ARCTIC COLD FRONT HAS NOW PUSHED THROUGH NORTHEAST
MONTANA...WITH WINDS TURNING TO THE NORTH AND FALLING
TEMPERATURES EVIDENT ACROSS THE REGION. THE BULK OF THE
PRECIPITATION HAS PUSHED INTO THE SOUTHEAST...WHERE IT WILL TAPER
OFF THROUGH THE EVENING HOURS. EXPECT DRY CONDITIONS OVERNIGHT AS
ARCTIC HIGH PRESSURE AT THE SURFACE PUSHES THROUGH.

EARLY WEDNESDAY MORNING A LEE SIDE TROUGH WILL SET UP ALONG THE
FRONT RANGE OF THE ROCKY MOUNTAINS. THE TROUGH WILL QUICKLY DEEPEN
INTO A POTENT SURFACE LOW BY MIDDAY ACROSS SOUTHERN ALBERTA. THIS
IN TURN WILL SEND A WARM AND MOIST SURGE OF AIR INTO NORTHEAST
MONTANA...HELPING TEMPS TO WARM AS WELL AS DRIVING SOME
PRECIPITATION. WITH THAT SAID THERE COULD BE A BRIEF WINDOW PRE
WARM UP DURING THE MORNING HOURS WHERE SOME LIGHT FREEZING RAIN
COULD FALL ACROSS SOUTHERN VALLEY...SOUTHERN PHILLIPS...PETROLEUM
AND GARFIELD COUNTIES. WITH FREEZING RAIN BEGIN OF SUCH HIGH
IMPACT...THIS SITUATION WILL NEED TO BE CLOSELY MONITORED. THE
ASSOCIATED COLD FRONT WILL QUICKLY PUSH THROUGH DURING THE
AFTERNOON HOURS FROM NORTHWEST TO SOUTHEAST. STRONG GUSTY WINDS
REMAIN POSSIBLE IN LEE OF THE LITTLE ROCKIES...THUS THE CURRENT
HIGH WIND WATCH LOOKS ON TRACK.

WEDNESDAY NIGHT MODIFIED ARCTIC AIR WILL PUSH INTO NORTHEAST
MONTANA...BUT THE GOOD NEWS IS THAT IT IS LARGELY A GLANCING BLOW.
THAT IS IT DOES NOT LOOK TO BRING A RETURN TO LONG LIVED COLD
TEMPERATURES.

THURSDAY ANOTHER DISTURBANCE WILL PUSH IN FROM THE WEST...BRINGING
THE POTENTIAL FOR LIGHT SNOW TO MUCH OF NORTHEAST MONTANA.
ACCUMULATIONS ARE POSSIBLE...ESPECIALLY NEAR THE CANADIAN AND
NORTH DAKOTA BORDERS. THIS TOO WILL NEED TO BE MONITORED AS A
HIGHLIGHT MAY NEEDED. GUSTY WINDS TOO LOOK LIKE A POSSIBILITY
DURING THE AFTERNOON AS LOW LEVEL INSTABILITY ALLOWS GUSTY
MIDLEVEL WESTERLY WINDS TO MIX DOWN. GILCHRIST

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
LONG TERM AFTERNOON UPDATE...
A PROGRESSIVE PATTERN WITH SERIES OF RIDGES AND TROUGH IN ZONAL
FLOW IS EXPECTED TO STAY INTACT. THE PERIODS MOST LIKELY TO
EXPECT RAIN ON ARE FRIDAY/FRIDAY NIGHT DUE TO A OVERRUNNING
SHORTWAVE... AND SUNDAY DUE TO SYNOPTIC TROUGH AND COLD FRONTAL
PASSAGE. OVERALL CONDITIONS WILL BE MUCH WARMER THAN THE PAST FEW
WEEKS... EVEN IF THE WEATHER DOES CHANGE RAPIDLY.

MODEL BREAKDOWN OCCURS AROUND MONDAY AFTERNOON. AT THIS POINT
CLIMATOLOGY IS ABOUT AS GOOD AS THE ENSEMBLES AND DECIDED TO SKEW
TOWARDS IT. WITH A POTENTIAL SYNOPTIC SCALE RIDGE INFLUENCE
LOOKING TO TAKE HOLD FROM THE WEST... ALSO WENT DRIER AND WARMER.
HOWEVER... THESE PERIODS ONWARDS WILL CHANGE EASILY IN FURTHER
MODEL RUNS. GAH

PREVIOUS LONG TERM DISCUSSION...
THE EXTENDED PERIOD BEGINS THURSDAY NIGHT WITH AN UPPER LEVEL
RIDGE OVER THE WEST AND AN UPPER TROUGH IN THE EAST ANCHORED BY
HUDSON BAY ARCTIC LOW. THE NORTHWEST FLOW ALOFT OVER NORTHEAST
MONTANA THURSDAY NIGHT WILL BE DISTURBANCE-FREE...FOR GRADUALLY
CLEARING SKIES AS THE RIDGE AXIS CREEPS ACROSS THE REGION. BY
FRIDAY AFTERNOON A SHORTWAVE DISTURBANCE OUT OF THE CANADIAN
ROCKIES AND A SURFACE TROUGH WILL INTRODUCE WIND AND
PRECIPITATION. WITH THE NEARNESS OF THE MODIFIED ARCTIC BOUNDARY
EXPECT MOSTLY RAIN IN THE SOUTH AND SNOW IN THE NORTH INTO FRIDAY
NIGHT. OVERALL TEMPERATURES WILL RUN ABOVE NORMAL.

SATURDAY THROUGH SUNDAY MORNING...THE NEXT RIDGE MOVES ACROSS THE
AREA TO BRING MORE WARMING. THE NEXT TROUGH FROM THE WEST SENDS A
COLD FRONT ACROSS NEMONT SUNDAY AFTERNOON. THERE MIGHT BE LIGHT
SHOWERS WITH THIS WAVE. INCREASED WESTERLY FLOW WILL KEEP
TEMPERATURES UP HOWEVER. ZONAL FLOW FOLLOWS FOR CONTINUED MILD
TEMPERATURES EARLY NEXT WEEK. MODELS ARE IN FAIR TO GOOD AGREEMENT
WITH THIS GENERAL PATTERN OF A COUPLE OF DISTURBANCES AND ABOVE
AVERAGE TEMPERATURES. SCT

&&

.AVIATION...
VFR CONDITIONS EXPECTED. THE MAIN BAND OF SNOW SHOWERS HAVE MOVED
OUT OF THE AREA...HOWEVER AN ISOLATED SNOW SHOWER IS NOT OUT OF
THE REALM WHICH COULD CAUSE BRIEF MVFR CONDITIONS. LIGHT AND
VARIABLE WINDS WILL BECOME MORE SOUTHERLY AROUND SUNUP AND
INCREASE TO AROUND 10 KTS.

AEC

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR SOUTHWEST PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 11, 2:44 PM MST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
244 PM MST TUE FEB 11 2014

MTZ060-121200-
SOUTHWEST PHILLIPS-
244 PM MST TUE FEB 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY MORNING HAS THE POTENTIAL TO BRING LIGHT FREEZING RAIN.
ANY FREEZING RAIN THAT OCCURS COULD CAUSE SIGNIFICANT TRAVEL
DIFFICULTY.

A HIGH WIND WATCH IS IN EFFECT WEDNESDAY AFTERNOON AND EVENING
FOR THE LITTLE ROCKY MOUNTAINS OF SOUTHWEST PHILLIPS COUNTY. WEST
WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-021-022-121200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-
244 PM MST TUE FEB 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY MORNING HAS THE POTENTIAL TO BRING LIGHT FREEZING RAIN.
ANY FREEZING RAIN THAT OCCURS COULD CAUSE SIGNIFICANT TRAVEL
DIFFICULTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-023>027-059-061-062-121200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
244 PM MST TUE FEB 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AFTERNOON AND AGAIN ON THURSDAY...LIGHT ACCUMULATING
SNOW WILL BE POSSIBLE. PLEASE CONTINUE TO MONITOR THE LATEST
FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.